High Wind, Swift
- When
- May 6, 6:20 AM CST to 8:30 AM CST
- Where
- Swift forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Occurred in Appleton.
Windy conditions occurred in response to a deep low pressure center over Central South Dakota, combined with a large high pressure area over the Eastern Great Lakes. Some measured winds gusts of note include: 71 mph in Hanley Falls (Yellow Medicine County), 63 mph in Madison (Lac Qui Parle County), 59 mph in Canby (Yellow Medicine County), 60 mph in Appleton (Swift County), 68 mph four miles…
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Windy conditions occurred in response to a deep low pressure center over Central South Dakota, combined with a large high pressure area over the Eastern Great Lakes. Some measured winds gusts of note include: 71 mph in Hanley Falls (Yellow Medicine County), 63 mph in Madison (Lac Qui Parle County), 59 mph in Canby (Yellow Medicine County), 60 mph in Appleton (Swift County), 68 mph four miles southwest of Belle Plaine (Scott County), 58 mph seven miles south of Starbuck (Pope County), 63 mph in Mankato (Blue Earth County), and 65 mph two miles WSW of New Prague (Le Sueur County). Scattered reports of trees, large branches, and power lines down throughout the region were reported. Additionally, strong winds ripped the roof off a repair shop in St. Clair. Shoreland Golf Course in St. Peter had so many downed trees they were forced to close for the day; the course superintendant said it was some of the worst damage he had ever seen. According to the Pope County Sheriff's office, an evergreen tree was knocked down over wires in Starbuck, a power pole was down on trees in Lowry, a shed was blown down in Cyrus, a power pole was toppled in Glenwood, and wires were down in Starbuck. According to the Mankato Free Press newspaper, several power lines blew over, and fallen trees blocked roads in the city of Mankato. Siding was ripped off a home in North Mankato. The State Patrol confirmed a recreational vehicle was overturned on Highway 22 about 5 miles north of Mankato. In New Prague, high winds toppled several trees and tree limbs, along with a power line, which affected customers northeast of the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 6, 5:46 AM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 AM CDT SUN MAY 6 2007
.UPDATE...
HAVE ISSUED A FLOOD WATCH FOR AREAS ALONG A LINE FROM OLIVIA TO
FAIRMONT. BAND OF MODERATE TO HEAVY RAIN CONTINUES TO TRAIN OVER
THE WATCH AREA. SFC ANALYSIS SUGGESTS FRONTAL BOUNDARY DEVELOPING
ALONG THE MINNESOTA RIVER VALLEY AS DRY AIR FEEDS INTO LEADING
EDGE OF RAIN ALLOWING EVAPORATIVE COOLING TO TAKE PLACE AS
EVIDENCED BY CORRIDOR OF COOLER TEMPS WEDGED BETWEEN WARMER AIR
MASSES TO THE WEST AND EAST. LOCAL MORNING SOUNDING DATA SHOWS
SHARP INCREASE IN MOISTURE IN THE LOW LEVELS WITH NOTCH OF COOLER
TEMPS NOTED AT INTERFACE OF MOIST TRANSPORT AND REMAINING LOW
LEVEL DRY WEDGE. CONCERNED THAT LIFT WILL BE ENHANCED OVER THE
DEVELOPING BOUNDARY AND CONTINUE TO DEVELOP RAIN OVER THE NEXT
SEVERAL HOURS LEADING TO AMOUNTS BETWEEN 2 AND 5 INCHES IN SPOTS.
&&
.PREV DISCUSSION... /ISSUED 426 AM CDT SUN MAY 6 2007/
DISCUSSION...
COMPLEX FORECAST WITH FOCUS ON THE FIRST FEW DAYS OF THE FORECAST
PERIOD. TO START...WILL KEEP WIND ADVISORY SOUTH OF A NEW ULM TO
MANKATO TO OWATONNA LINE THROUGH 9 AM. AREA OF PRESSURE RISES
CONTINUES TO DRIFT EASTWARD WITH WINDS AROUND 30 MPH WITH GUSTS TO
OVER 40 AT TIMES. NEXT ITEM IS BAND OF SHOWERS AND SCATTERED
THUNDERSTORMS LINED UP FROM NORTH TO SOUTH BEGINNING TO IMPACT THE
WESTERN CWA AS STRONGEST LLJ SHIFTS TO THE NORTH. EXPECT THAT THIS
BAND WILL CONTINUE TO AFFECT THE WESTERN CWA THROUGH MUCH OF THE
MORNING. BASED ON MOISTURE TRANSPORT TRYING TO GRADUALLY SHIFT A
BIT TO THE EAST...EXPECT THAT BAND WILL DO SO AS WELL. EASTWARD
PROGRESS WILL BE SLOW HOWEVER GIVEN THE EXTREMELY DRY AIR
STREAMING INTO THE EASTERN AND CENTRAL CWA ATTM THANKS TO STRONG
SFC HIGH PRES OVER EASTERN CANADA. THEREFORE HAVE A SHARP GRADIENT
IN PRECIP CHANCES FOR THE MORNING...WITH A GRADUAL INCREASE
EASTWARD TOWARD THE WI BORDER FOR THE AFTERNOON. SFC LOWS ACROSS
SODAK/NEBRASKA WILL WEAKEN TODAY AND DRIFT NORTHEAST TODAY. CROSS
SECTION ANALYSIS AND PWAT CHANGE SUGGEST THAT PRECIP WILL REACH
AREAS NEAR THE WI BORDER/TWIN CITIES METRO/ IN WAVES...BEGINNING
LATE THIS AFTERNOON...AND CONTINUING INTO THIS EVENING. INITIAL
BAND OF RAIN MAY PRODUCE THREE QUARTERS TO AN INCH OF RAIN ACROSS
WEST CENTRAL MN BEFORE NEXT ROUND SHIFTS EASTWARD POTENTIALLY
PRODUCING ANOTHER HALF TO ONE INCH OF RAIN ACROSS SOUTH CENTRAL MN
AND EAST CENTRAL MN LATE TODAY AND TONIGHT. ALSO A FIRE WEATHER
CONCERN FOR THE NORTHEAST WI CWA WHERE 20-30 MPH WINDS AND RH DOWN
TO AROUND 20 PERCENT WITH TEMPS AROUND 70 WILL CREATE VERY DRY
CONDITIONS. BASED ON COORDINATION WITH SURROUNDING OFFICES AND
AGENCIES...WILL MENTION DRY CONDITIONS IN FWF AND HWO.
SFC LOW WILL CONTINUE TO WEAKEN AND MOVE NORTHEAST ACROSS THE AREA
MONDAY BRINGING AND END TO THE PRECIP IN THE WEST BUT CONTINUING
CHANCES ACROSS THE EAST INTO MONDAY NIGHT. PRECIP CHANCES THROUGH
THE REST OF THE WEEK WILL BE TRICKY TO PIN DOWN AS UPPER LOW NOW
OVER THE FOUR CORNERS ATTEMPTS TO PUSH EASTWARD. TUESDAY EXPECTED TO
BE DRY HOWEVER...AS SFC HIGH SETTLES OVER THE AREA AND UPPER LOW IS
STILL A GOOD DISTANCE OFF. HAVE RETAINED SLIGHT POPS BEYOND THAT FOR
NOW. MILD WEATHER WILL CONTINUE WITH TEMPS AROUND 70/LOW 70S THROUGH
THURSDAY.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH THIS EVENING FOR BLUE EARTH-BROWN-FARIBAULT-
MARTIN-NICOLLET-REDWOOD-RENVILLE-SIBLEY-WATONWAN
COUNTY(IES).
WIND ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BLUE EARTH-BROWN-
FARIBAULT-FREEBORN-MARTIN-NICOLLET-STEELE-WASECA-WATONWAN
COUNTY(IES).
WI...NONE.
&&
MDB/WETHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 555 AM CDT SUN MAY 6 2007 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 071100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 555 AM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHEAST WINDS WILL CONTINUE ACROSS THE OUTLOOK AREA THROUGH THIS AFTERNOON. SPEEDS WILL RANGE FROM 20 TO 30 MPH WITH HIGHER GUSTS. GUSTS TO AROUND 40 MPH WILL OCCUR ACROSS SOUTH CENTRAL MINNESOTA DURING THE MORNING. TEMPERATURES AROUND 70 DEGREES...HUMIDITY LEVELS AROUND 20 PERCENT...AND 20 TO 30 MPH SOUTHEAST WINDS WILL ALLOW SEVERE FIRE WEATHER CONDITIONS TO BE POSSIBLE TODAY ACROSS PARTS OF WEST CENTRAL WISCONSIN. THE MOST LIKELY AREAS TO BE AFFECTED WILL BE ALONG AND EAST OF A LINE FROM RICE LAKE TO EAU CLAIRE. CONDITIONS ARE EXPECTED TO IMPROVE THIS EVENING AS SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING HOURS ACROSS WEST CENTRAL AND PORTIONS OF SOUTH CENTRAL MINNESOTA WITH HEAVY DOWNPOURS POSSIBLE. RAINFALL AMOUNTS OF AROUND AN INCH CAN BE EXPECTED IN SOME LOCALITIES BY EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL MOVE TOWARDS EAST CENTRAL MINNESOTA...INCLUDING THE TWIN CITIES METRO AREA... AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND THIS EVENING. THE HEAVIEST RAINFALL IS EXPECTED ACROSS SOUTH CENTRAL MINNESOTA LATE THIS AFTERNOON AND INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. MDB
The national radar mosaic for the moment the first event began.
31 high wind. Local standard time, as filed.
Occurred in Appleton.
A 62 knot wind gust was measured by the MNDOT sensor near Hanley Falls, on Minnesota Highway 23 at milepost 94. Sustained winds of 40 mph were also noted. A 51 knot gust was measured by an AWOS at Canby.
A peak gust of 53 knots was recorded by the AWOS at Morris airport, along with sustained winds of 40 mph. Three vehicles in Morris were damaged when trees or large branches fell on them. Some of the trees were 18 inches in diameter. Roof damage was noted in Donnelly.
Three large pine trees toppled on farm 4 miles NE of Boyd. One of the trees was 60 years old. Window blown out of new shed, shingles torn off barn. A one hundred foot swath of young boxelder trees ripped down halfway up from the ground. The Madison airport AWOS measured 55 knots.
Measured at the Montevideo airport. A peak gust of 48 knots was also measured.
Measured by MNDOT RWIS sensor on Minnesota highway 29 at milepost 46. Sustained winds of greater then 40 mph were reported from 841 AM to 851 AM. Winds occurred seven miles south of Starbuck.
Measured by MNDOT RWIS sensor on I-94 at milepost 104. Sustained winds of 40 and 42 mph were reported at 9:12 AM and 9:19 AM respectively. Occurred in Alexandria.
The peak gust was measured at the Fairmont airport. Sustained winds of 38 knots were also reported. Large tree branches were down in Fairmont and county wide, along with numerous power outages.
Measured at the Mankato Airport. Sustained winds of 45 mph were also reported. Numerous trees were felled in Mankato, some as large as 10 inches in diameter.
Occurred in North Mankato. Three foot diamter trees uprooted.
Occurred in Winnebago. Large tree branches down. Scattered power outages also reported.
Measured at the Waseca airport.
A peak gust of 68 mph was measured by a MNDOT sensor four miles southwest of Belle Plaine, along Highway 169. Sustained winds of 40 to 52 mph occured as well. Five miles southeast of Prior Lake, an eight inch tree was blown over and several large branches from another tree were broken. 3 miles SSW of Savage, the siding was torn off several homes in a new townhome complex, and several small diameter trees were broken off at the base. In Savage, two foot diameter tree were brought down in front of the fire department,and power outages were widespread. In Prior Lake, trees were downed, including a 10 to 12 inch diameter trunk snapped 8 feet above the ground. Another tree 5 to 6 inches in diameter was snapped about 4 feet above the ground.
Occurred two miles WSW of New Prague. Measured by MNDOT RWIS sensor on Minnesota Highway 19 at Milepost 149. Sustained winds of 41 mph were reported at 09:04 AM with additional reports of sustained winds greater then 40 mph which continued until 0937 AM. Additional wind gusts of 62 and 65 mph were reported commencing at 0902 AM.
Occurred in Eagen. Two to three year old privacy fence blown down.
Occurred in St. Paul. Three inch diameter live branches blown off an ash tree at residence. Yard furniture tossed about like toys.
In Edina, a very long tree limb with a diameter of approximately 5 inches was downed; the citizen reported the tree limb did not originate on her property. The strong winds also tossed around heavy lawn furniture. In South Minneapolis, four inch tree limbs were reported severed at 46th and Bloomington, and trees were reported down elsewhere in Minneapolis. Trees and wires were toppled in Plymouth, and a tree was downed in Bloomington. Gusts to 46 knots were also recorded at MSP.
Trees were toppled in Anoka. In Coon Rapids, a six to eight inch birch tree came down on the side of East River Road. And in Blaine, a 3 foot diameter willow tree was toppled 5 blocks east of University Ave. on Territorial road.
Measured at the Faribault airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34074, 34079, 34112, 36698, 37693, 34354, 34365, 37706, 37709, 37711, 37715, 37717, 34364, 37719, 37721, 35574, 36680, 36695, 37694, 37723, 37726, 36669, 36672, 37727, 36676, 36679, 36684, 36716, 37696, 37729, 37732.